Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Honolulu, HI

February 14, 2019Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 14, 2019, 5:18 AM HST for Honolulu County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2019, 5:18 AM HST (15:18 UTC)
Expired
Feb 14, 2019, 9:14 AM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WGHW50 PHFO 141518
FFWHFO
HIC003-141815-
/O.NEW.PHFO.FF.W.0002.190214T1518Z-190214T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
518 AM HST THU FEB 14 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 815 AM HST.

* At 512 AM HST, radar indicated heavy rain and thunderstorms near 
  Pupukea, Punaluu and Hauula. Rain was falling at a rate of 1 to 2 
  inches per hour. Local area stream gauges continue to show 
  elevated water levels.

* Locations in the warning include but are not limited to...
  Ahuimanu, Punaluu, Hauula, Kailua, Maunawili, Kaneohe, Waikane,
  Kaneohe Marine Base, Waiahole, Kahaluu, Laie and Kahuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 815 AM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2144 15776
      2145 15778 2147 15777 2147 15773 2141 15774
      2138 15771 2133 15780 2163 15808 2166 15806
      2170 15803 2171 15797

$$

RCB
3 follow-up statements
281 
WGHW70 PHFO 141724
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
724 AM HST THU FEB 14 2019

HIC003-141815-
/O.CON.PHFO.FF.W.0002.000000T0000Z-190214T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
724 AM HST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 720 AM HST, radar indicated that heavy rain had eased over 
southeast Oahu. However, moderate to heavy rainfall continued to 
affect the area from Hauula to Laie to Kahuku to Waimea, with 
rainfall rates between one and two inches per hour. 

Locations in the warning include but are not limited to... 
Punaluu, Hauula, Malaekahana, Sunset Beach and Kahuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 815 AM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2144 15776
      2145 15778 2147 15777 2147 15773 2141 15774
      2138 15771 2133 15780 2163 15808 2166 15806
      2170 15803 2171 15797

$$

Birchard
029 
WGHW50 PHFO 141810
FFWHFO
HIC003-142100-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-190214T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
810 AM HST THU FEB 14 2019

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1100 AM HST.

* At 810 AM HST, radar indicated heavy rain continuing over the 
  north shore between Waimea and Kahuku, with rainfall rates up to 1 
  inch per hour. While heavy rain had eased over windward portions 
  of Oahu, another surge of heavy rainfall is poised to move ashore 
  shortly.

* Locations in the warning include but are not limited to...
  Ahuimanu, Punaluu, Hauula, Kailua, Maunawili, Kaneohe, Waikane,
  Kaneohe Marine Base, Waiahole, Kahaluu, Laie and Kahuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1100 AM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2144 15776
      2145 15778 2147 15777 2147 15773 2141 15774
      2138 15771 2133 15780 2163 15808 2166 15806
      2170 15803 2171 15797

$$

Birchard
663 
WGHW70 PHFO 141914
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
914 AM HST THU FEB 14 2019

HIC003-141922-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-190214T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
914 AM HST THU FEB 14 2019

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Weather radar showed that moderate showers continue over portions of 
windward Oahu, but the immediate threat of life-threatening flash 
flooding has ended.

LAT...LON 2153 15784 2147 15784 2141 15778 2144 15776
      2145 15778 2147 15777 2147 15773 2141 15774
      2138 15771 2133 15780 2163 15808 2166 15806
      2170 15803 2171 15797

$$

Birchard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 4:18 AM HST, 1 hour earlier.

Area forecast discussion, Feb 14, 4:18 AM HST, 1 hour before
Area Forecast Discussion
National Weather Service Honolulu HI
418 AM HST Thu Feb 14 2019

.SYNOPSIS...
An upper level low will move over the state today producing
widespread showers with isolated scattered thunderstorms across
the islands likely lasting through the upcoming weekend. Wet and
unsettled weather with locally heavy rainfall is forecast to last
through the upcoming weekend with periods of wet weather
continuing into the first half of next week.

&&

.DISCUSSION...
An upper level low is drifting over the Hawaiian Islands from the
north today. This slow moving system will produce cool wet
weather across the state through the upcoming weekend. Cold air
aloft, strong surface winds, and upper level troughs rotating
around this kona low will produce frequent showers along windward
slopes and scattered showers over leeward areas. These showers
will become heavy at times along with scattered thunderstorms
forecast across the state through Friday.

At the surface, we will continue to see breezy to windy
northeasterly trades blowing over the islands through Friday
morning. These strong surface trade winds will add low level
convergent forcing along windward and mountain sections of each
island where frequent shower activity is expected. However, there
will be enough atmospheric instability and upper forcing from the
kona low to produce periods of showers over normally drier leeward
areas. These slow moving showers will become locally heavy at
times and a Flash Flood Watch was issued this morning for the
entire state of Hawaii.

Periods of treacherous winter weather remain in the forecast for
the summits of Haleakala on Maui and the highest summits of
Maunakea and Maunaloa on the Big Island. A winter storm warning
remains in effect for Haleakala through this afternoon and for
the Big Island summits through Friday afternoon. Summit roads
will be icy and dangerous with driving visibility quickly dropping
to near zero as snow shower bands across the mountain peaks.

From late Friday into Saturday, the surface winds across the
central and eastern sections of the state will become light and
variable due to the development of a weak surface low. Slower
moving moderate to locally heavy showers may elevate the risk for
flooding through the upcoming weekend as this kona low drifts
slowly westward across the islands. This elevated flooding threat
may require an extension of the Flash Flood Watch.

Global weather models remain in good agreement with the movement
of this kona low over the islands through Sunday. Long range
forecasts show a deep plume of tropical moisture moving in with
southeasterly wind flow across the eastern half of the state early
next week as the low continues to move to the west of the state.
Both the American (GFS) and the European (ECMWF) models differ
significantly on timing and intensity of the unsettled weather
pattern for the first half of next week. More details for this
extended range forecast will emerge later as the time period
grows shorter and our weather model solutions improve.

&&

.AVIATION...
An upper-level low pressure system will remain in the vicinity of
the islands at least through Friday. Unstable atmospheric
conditions due to this feature will keep clouds and showers
prevalent across the state through tonight. The enhanced
instability will also cause locally heavy downpours and scattered
thunderstorms. As a result, AIRMET Sierra for mountain obscuration
remains in effect for most north through east facing sections of
the island chain. This AIRMET will likely remain in place through
this afternoon for most of the state. In addition, expect TEMPO
MVFR CIG/VIS due to clouds and showers through tonight along most
north through east facing slopes and coastal areas. VFR conditions
are expected across most leeward sections of the state, but ISOL
MVFR CIG/VIS are possible in brief heavy downpours and
thunderstorms.

A surface low pressure system, which appears to be located about
200 nm east of the Big Island, is forecast to move slowly
westward. At the same time, a strong high pressure area far north
of the state is moving slowly toward the east-southeast. This
will cause the north-northeast low-level flow to strengthen
today. Therefore, AIRMET Tango remains in effect for TEMPO
moderate low-level turbulence over, and southeast through
southwest of the higher terrain on all islands. This AIRMET will
likely remain in effect through early Friday morning. In addition,
AIRMET ZULU includes the potential for TEMPO light icing in
clouds in the layer from 9,000 to 20,000 feet.

&&

.MARINE...
Fresh to strong northeast winds and high and rough seas will
persist into Friday across much of the island chain.

Strong high pressure sitting far north of the state is generating
the strong northeast winds that have filled in behind a weakening
front. Expect winds to remain elevated over all waters through at
least today.

The strong northeast winds extend several hundred miles northeast
of the state and are producing a large and rough northeast swell.
This swell will be on a very slow decline on Friday. A High Surf
Warning remains posted through this afternoon for east facing
shores, where the combination of the large and somewhat short-
period northeast swell and strong onshore winds could produce
coastal erosion and overwash. A High Surf Advisory remains posted
for north facing shores, along with a Small Craft Advisory for
most waters due to a combination of winds and seas.

By late this afternoon, the High Surf Warning for east facing
shores may be downgraded to an advisory and the High Surf
Advisory for north facing shores may be dropped. The elevated,
though declining, surf will remain at east shore advisory levels
through most of the weekend. A moderate northwest swell is also
expected over the weekend. That said, the High Surf warning and
High Surf Advisory may be extended if the swell declines too
slowly and surf remains above height thresholds.

An area of surface low pressure will develop east of the Big
Island today, then slowly drift to the northwest up the island
chain Friday through the weekend. Forecast models have yet to
paint a consistent picture of the evolution of this feature. As a
result, confidence in the details of the forecast heading into the
weekend are abnormally high. Expect northeast winds to ease
around the Big Island and Maui as early as Friday, followed by a
decrease across the remainder of the island chain on Saturday. For
now, the Small Craft Advisory runs through Friday afternoon. Even
though winds will decline, seas may remain elevated around the 10
foot Small Craft Advisory threshold for most waters exposed to
northeast swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through early Friday morning for all Hawaii
islands.

High Surf Advisory until 6 PM HST this evening for Oahu North
Shore-Molokai Leeward-Maui Central Valley.

High Surf Warning until 6 PM HST this evening for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-Big Island North and East.

Winter Storm Warning until 6 PM HST Friday for Big Island
Summits.

Winter Storm Warning until 6 PM HST this evening for Haleakala
Summit.

Small Craft Advisory until 6 PM HST Friday for all Hawaiian
waters.

&&

DISCUSSION...Bohlin
AVIATION...Houston
MARINE...Powell

In the hours before

Local storm report, Feb 14, 3:05 AM HST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
305 AM HST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLOOD            PUNALUU                 21.59N 157.90W
02/14/2019                   HONOLULU           HI   FIRE DEPT/RESCUE

            FLOODING REPORTED INTO RESIDENTIAL YARDS
            NEAR HAULA ELEMENTARY SCHOOL.

&&

RCB
Local storm report, Feb 14, 4:26 AM HST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
426 AM HST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLOOD            PUNALUU                 21.59N 157.90W
02/14/2019                   HONOLULU           HI   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FLOOD REPORT FROM PUNALUU.
            FLOODING REPORTED INTO RESIDENTIAL YARDS
            NEAR HAULA ELEMENTARY SCHOOL. ADDITIONAL
            REPORTS FROM EMERGENCY MANAGEMENT INDICATE
            THE FLOODING WAS CAUSED BY A SAND BAR
            BLOCKING THE HAULA STREAM CHANNEL.

&&

RCB
Local storm report, Feb 14, 4:26 AM HST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
426 AM HST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLOOD            PUNALUU                 21.59N 157.90W
02/14/2019                   HONOLULU           HI   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FLOOD REPORT FROM PUNALUU.
            FLOODING REPORTED INTO RESIDENTIAL YARDS
            NEAR HAUULA ELEMENTARY SCHOOL. ADDITIONAL
            REPORTS FROM EMERGENCY MANAGEMENT INDICATE
            THE FLOODING WAS CAUSED BY A SAND BAR
            BLOCKING THE HAUULA STREAM CHANNEL.

&&

RCB

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 4:24 PM HSTSpecial Marine WarningHFO105 min
Feb 13, 4:51 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 13, 7:16 PM HSTAreal Flood AdvisoryHFOKauai106 min
Feb 13, 7:33 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 13, 10:46 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 12:58 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 14, 1:40 AM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 14, 2:52 AM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 14, 3:30 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao24 hr
Feb 14, 6:35 AM HSTSpecial Marine WarningHFO88 min
Feb 14, 8:26 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 14, 9:00 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Feb 14, 9:06 AM HSTSpecial Marine WarningHFO114 min
Feb 14, 10:19 AM HSTSpecial Marine WarningHFO48 min
Feb 14, 10:39 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 10:49 AM HSTSpecial Marine WarningHFO84 min
Feb 14, 11:42 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 14, 12:09 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 14, 12:38 PM HSTWind AdvisoryHFOKauai15 hr
Feb 14, 1:16 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 1:41 PM HSTFlash Flood WarningHFOKalawao5 hr
Feb 14, 1:43 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.